Responding to an Overdose

IF YOU THINK SOMEONE IS OVERDOSING:

What do I do

If the person DOES NOT respond to stimulation and remains unconscious (not awake) or they appear to get worse:

Call for Help

If someone overdoses, call 911. It is important to have trained medical professionals treat the overdose victim. People who survive an overdose are at risk for other health complications, such as pneumonia and heart problems. Getting someone checked out by a medical professional is an important part of reducing the harms related to overdosing.

Recovery Position

If you have to leave the person at all, even for a minute to call 911, make sure you put them in the Recovery Position. Lay the person on his or her side, support his or her body with a bent knee, and turn the face to the side. This will help to keep the airway clear and prevent them from choking on their own vomit.

Clear the Airway/Perform Rescue Breathing

When someone overdoses, the biggest danger is a lack of oxygen. Rescue breathing gives the overdose victim the oxygen they need.

It is important that the person’s airway is clear so air can get into the lungs. Place the person on their back, place your hand under their neck and tilt their chin up. Check to see if there is anything in their mouth blocking the airway, such as gum. If so, remove it.

  • Use the chin-lift method to open the airway.
  • Place hand under chin bone and tilt head back to open the airway.
  • Pinch the nose closed and place your mouth over his.
  • Give 2 slow breaths into the mouth.
  • Blow enough air into the lungs to make the chest rise up and down.
  • Turn your head after each breath to make sure the chest is rising and falling. If it does not work, tilt the head back more.
  • Breathe again. Count one-one thousand, two-one thousand, three-one thousand, four-one thousand.
  • Breathe again every 5 seconds.

Continue this pattern until:

  • The person starts to breathe on their own.
  • An ambulance comes.
  • Someone else can take over for you.
  • You are too exhausted to continue.

If you have it, give naloxone

——————————————————–

For visual description and explanation, watch our videos on: